Alert archive / Nebraska / Red Flag Warnings in 2013

Red Flag Warning 5, NWS North Platte, NE

May 14, 201316 counties in Nebraska

NWS North Platte, NE issued this red flag warning at May 14, 2013, 9:58 AM CDT for 16 counties in Nebraska. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2013, 9:58 AM CDT (14:58 UTC)
Expired
May 14, 2013, 9:00 PM CDT
In force
11 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Garfield County, NE, Holt County, NE, Hooker County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 57 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WWUS83 KLBF 141458
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
958 AM CDT TUE MAY 14 2013

...CRITICAL FIRE WEATHER PATTERN EXPECTED TODAY AND THIS EVENING...

.A FAVORABLE FIRE WEATHER PATTERN IS EXPECTED TODAY WITH THE
BREAKDOWN OF THE UPPER LEVEL RIDGE AND THE PASSAGE OF A WEAK
FRONTAL BOUNDARY. IN ADVANCE OF THE FRONT...TEMPERATURES WILL SOAR
TO NEAR RECORD READINGS WITH CRITICALLY LOW RELATIVE HUMIDITY
VALUES ANTICIPATED. THE WEAK FRONT WILL CROSS INTO NORTHERN
NEBRASKA BY EARLY AFTERNOON...BUT SLOW WITH THE HEATING OF THE
DAY. WESTERLY WINDS WILL GENERALLY INCREASE AND SWITCH TO THE
NORTH BEHIND THE FRONT...AND MAY BECOME GUSTY. IN ADDITION...A DRY
THUNDERSTORM OR TWO WOULD HAVE THE POTENTIAL TO PRODUCE GUSTY
ERRATIC WINDS LATE THIS AFTERNOON ALONG AND NEAR THE FRONT WITH
OCCASIONAL DRY LIGHTNING. THE HAINES INDEX IS FORECAST TO BE A 6
OVER THE ENTIRE FORECAST AREA THIS AFTERNOON.

NEZ206-208-209-142300-
/O.NEW.KLBF.FW.W.0005.130514T1500Z-130515T0200Z/
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-LOUP RIVERS BASIN-
958 AM CDT TUE MAY 14 2013 /858 AM MDT TUE MAY 14 2013/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WIND ASSOCIATED 
WITH A WIND SHIFT FOR THE NORTHERN AND CENTRAL SANDHILLS 
INCLUDING NORTH CENTRAL NEBRASKA...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING FOR LOW RELATIVE HUMIDITY AND GUSTY WIND ASSOCIATED 
WITH A WIND SHIFT...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 206 
  SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/ SAMUEL R 
  MCKELVIE NATIONAL FOREST...FIRE WEATHER ZONE 208 NIOBRARA 
  VALLEY/FORT NIOBRARA NWR AND FIRE WEATHER ZONE 209 LOUP RIVERS 
  BASIN.

* WINDS...WEST 10 TO 20 MPH WITH NORTHERLY WIND GUSTS UP TO 30 MPH
  WITH THE PASSAGE OF THE FRONTAL BOUNDARY.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* TEMPERATURES...IN THE MID 90S IN ADVANCE OF THE FRONT...COOLING
  INTO THE MID TO UPPER 80S BEHIND THE PASSAGE.

* LIGHTNING...A FEW DRY CLOUD TO GROUND STRIKES WOULD BE POSSIBLE
  LATER THIS AFTERNOON.

* IMPACTS...DRY FUELS AND LOW RELATIVE HUMIDITY WILL MAKE IT EASY
  FOR FIRES TO START. WITH THE GUSTY WINDS...FIRES THAT MAY START
  WILL GET OUT OF CONTROL QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/LBF

JACOBS
1 follow-up statement
377 
WWUS83 KLBF 150200
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT TUE MAY 14 2013

...IMPROVING FIRE WEATHER CONDITIONS OVERNIGHT...

.TEMPERATURES ACROSS THE AREA HAVE FALLEN...AND WINDS HAVE
DIMINISHED...THEREFORE THE THREAT FOR EXTREME FIRE WEATHER BEHAVIOR
HAS LESSENED AND THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. 

NEZ206-208-209-150300-
/O.EXP.KLBF.FW.W.0005.000000T0000Z-130515T0200Z/
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-LOUP RIVERS BASIN-
900 PM CDT TUE MAY 14 2013 /800 PM MDT TUE MAY 14 2013/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WIND ASSOCIATED WITH
A WIND SHIFT FOR THE NORTHERN AND CENTRAL SANDHILLS INCLUDING
NORTH CENTRAL NEBRASKA...

IMPROVING CONDITIONS WILL CONTINUE THIS EVENING...WITH INCREASING
RELATIVE HUMIDITY AND DECREASING WINDS. THEREFORE...EXTREME FIRE
BEHAVIOR IS NOT ANTICIPATED ANY LONGER THIS EVENING.

$$

HTTP://WEATHER.GOV/LBF

BROOKS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at May 14, 6:30 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 14, 6:30 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 AM CDT TUE MAY 14 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 346 AM CDT TUE MAY 14 2013

THE COLD FRONT WHICH IS CURRENTLY MOVING THROUGH SOUTHEAST WYOMING
WILL PUSH SOUTHEASTWARD AND INTO THE NORTHERN PARTS OF THE FORECAST
AREA BY NOON TODAY. IT WILL THEN CONTINUE TO DROP SOUTH THROUGH THE
REMAINDER OF THE DAY AND SHOULD BE THROUGH ALL BUT FRONTIER COUNTY
BY 00Z WEDNESDAY. AHEAD OF THE FRONT...TEMPERATURES WILL WARM
CONSIDERABLY...WITH LOW/MID 90S AGAIN IN THE FORECAST. DO HAVE
SLIGHTLY COOLER HIGHS BEHIND THE FRONT...IN THE UPPER 80S/LOWER 90S
ACROSS THE NORTH. THERE WILL AGAIN BE SCATTERED TO BROKEN CIRRUS
ROTATING THROUGH THE AREA. THE AREA WILL STAY CAPPED THROUGH MUCH OF
THE DAY...BUT FORECAST SOUNDINGS ARE INDICATING THE CAP WILL BEGIN
TO BREAK MID AFTERNOON. THE AIRMASS IS VERY DRY BELOW 600MB WHICH
WILL LIKELY BE THE TOP OF THE MIXED LAYER. LOOKS TO BE A FAIR AMOUNT
OF TOWERING CUMULUS TO DEVELOP MID TO LATE AFTERNOON. MAIN PROBLEM
WILL BE LACK OF DEEP LAYER SHEAR TO SUSTAIN DEVELOPMENT AND STORM
GROWTH. ACTUAL COVERAGE FOR ANY SHOWERS OR THUNDERSTORMS LOOKS
ISOLATED IN AREAS NEAR THE FRONT. SINCE SOUNDINGS SHOW A DEEP
INVERTED-V DO NOT ANTICIPATE MUCH MEASURABLE RAINFALL FROM ANY
STORMS. MAIN CONCERNS WILL BE GUSTY WINDS...AND THE POSSIBILITY FOR
DRY LIGHTNING INTO THIS EVENING. OVERNIGHT...SLIGHT CHANCES FOR
SHOWERS AND THUNDERSTORMS TO CONTINUE FOR AREAS WEST OF VALENTINE
THROUGH BURWELL. ELEVATED INSTABILITY AS HIGH AS 500-1000 J/KG
AVAILABLE AT 06Z WITH UPSLOPE LOW LEVEL WINDS. LOWS FORECAST MAINLY
IN THE UPPER 40S TO LOWER 50S.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 346 AM CDT TUE MAY 14 2013

A PLEASANT DAY IS EXPECTED WEDNESDAY AS THE COLD FRONT THAT PASSES
THROUGH TUESDAY AFTERNOON STALLS ACROSS KS. EASTERLY WINDS WILL HELP
HOLD TEMPERATURES DOWN TO THE NORTH OF THE FRONT...WITH MOST AREAS
REMAINING IN THE 70S. NEAR 80 IS POSSIBLE THROUGH ACROSS SOUTHWEST
NEBRASKA.

WARM FRONT WILL LIFT NORTH THOUGH WESTERN NEBRASKA THURSDAY...WITH
INCREASING MOISTURE AS HIGHER DEW PTS SURGE NORTHWEST INTO WESTERN
AND NORTH CENTRAL NEBRASKA AS THE FRONT LIFTS NORTH. SOME POTENTIAL
FOR A FEW ELEVATED STORMS OR SHOWERS THURSDAY MORNING IN A FAVORABLE
WARM/MOIST ADVECTION PATTERN. BY AFTERNOON...CONDITIONS BECOME QUITE
UNSTABLE AS A RESULT OF THE INCREASED MOISTURE...SFC TEMPS IN
THE 80S...AND STEEP MID LEVEL LAPSE RATES. DRY LINE ALSO WILL BECOME
ESTABLISHED BY AFTERNOON INVOF HWY 61...OR ROUGHLY ALONG A LINE FROM
IMPERIAL TO OGALLALA TO NEAR GORDON. DECENT MID LEVEL WAVE ARRIVES
MID TO LATE AFTERNOON...AND BOTH THE 14/00Z RUN OF THE NAM AND ECMWF
DEVELOP CONVECTION AS LARGE SCALE LIFT INCREASES ACROSS THE AREA.
THE 14/00Z GFS WAS DISCARDED DUE TO WHAT APPEARS TO BE CONVECTIVE
FEEDBACK ACROSS NORTHWEST KS. THE NAM FOCUSES THE INITIAL CONVECTION
ON THE NOSE OF VERY STEEP LOW LEVEL LAPSE RATES ALONG THE
AFOREMENTIONED DRY LINE...AND THEN PROPAGATES THE CONVECTION EAST
SOUTHEAST THOUGH THE HEART OF WESTERN AND INTO CENTRAL NEBRASKA ON
AN INCREASING MOIST SOUTH TO SOUTHEAST LOW LEVEL JET. THIS SEEMS
LIKE A REASONABLE SOLUTION...AND HAVE TRENDED THE FORECAST IN THIS
DIRECTION. FEEL THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORM
ACTIVITY LATE THURSDAY AFTERNOON AND EVENING...WITH DECENT SHEAR
DEVELOPING...ESPECIALLY AS LOW LEVEL JET STRENGTHENS IN THE EVENING.
ALSO...STEEP MID LEVEL LAPSE RATES WOULD SUGGEST SOME POTENTIAL FOR
HAIL. WILL CONTINUE TO MONITOR.

FRIDAY BRINGS MORE POTENTIAL FOR CONVECTION...AS THE DRY LINE STAYS
ANCHORED ACROSS FAR WESTERN NEBRASKA...PERHAPS EVEN ACROSS THE
PANHANDLE...AS SFC LOW PRESSURE DEEPENS ACROSS EASTERN COLORADO IN
RESPONSE TO AN APPROACHING UPPER LEVEL TROUGH. THIS SFC LOW SHOULD
KEEP WINDS BACKED TO THE SOUTHEAST THROUGH MUCH OF THE DAY...LOCKING
IN THE BETTER MOISTURE ACROSS WESTERN NEBRASKA. AGAIN STORMS TO FIRE
ALONG AND EAST OF THE DRY LINE...WITH AGAIN A SEVERE STORM OR TWO
NOT BEING RULED OUT.

SATURDAY STANDS THE HIGHEST POTENTIAL FOR SEVERE STORMS...AS BETTER
UPPER LEVEL SUPPORT AND WIND FIELD OVERSPREAD THE AREA AS THE UPPER
TROUGH BEGINS TO MOVE EAST INTO THE CENTRAL CONUS. NOT EXACTLY SURE
WHERE THE BEST FOCUS/BOUNDARIES WILL RESIDE AT THIS POINT...MAINLY
DUE TO THE FACT THAT PRIOR BOUTS OF CONVECTION WILL PROBABLY HAVE AN
IMPACT ON THE PLACEMENT OF THESE FEATURES. HIGHEST POTENTIAL AT THIS
POINT WOULD GENERALLY BE ALONG AND EAST OF A VALENTINE TO NORTH
PLATTE LINE DURING THE AFTERNOON.

SUNDAY INTO THE FIRST OF THE WEEK...A COLD FRONT WILL PUSH SOUTHEAST
ACROSS THE AREA AS THE AFOREMENTIONED UPPER LEVEL TROUGH MOVES
SOUTHEAST ACROSS THE AREA. THE RISK OF SEVERE STORMS SHOULD HAVE
ENDED BY SUNDAY...BUT SOME SHOWER CHANCES WILL REMAIN AS THE UPPER
TROUGH MOVES ACROSS.

TEMPERATURE WISE...CONDITIONS WILL BE COOLER BEHIND THE FRONT...WITH
HIGHS GENERALLY RANGING FROM THE 60S TO LOW 70S SUNDAY THROUGH
TUESDAY. THIS WILL BE QUITE A BIT COOLER THAN THE 80S EXPECTED
THURSDAY THROUGH SUNDAY AHEAD OF THE FRONT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 630 AM CDT TUE MAY 14 2013

VFR CONDITIONS WILL PREVAIL THROUGH 12Z TAF PERIOD. SCT120 BKN250
CLOUDINESS. A COLD FRONT WILL DROP INTO NRN NEB THIS MORNING AND
MOVE SLOWLY SOUTH THROUGHOUT THE DAY. WINDS AT KVTN WILL INCREASE
TO 34014G20KT AFTER 18Z...DIMINISHING BY 00Z. WIND AT KLBF TO
REMAIN AOB 10KT.

AFTER 21Z THROUGH 06Z TUESDAY EVENING...ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE NEAR THE COLD FRONT ACROSS SWRN NEB
ALONG AND SOUTH OF I-80 AND ACROSS PARTS OF WRN NEB MAINLY WEST OF
KVTN AND KTIF. STRONG WIND GUSTS ARE POSSIBLE WITH THE
THUNDERSTORMS...PERHAPS REACHING 45KT IN ISOLATED STORMS...IF
THEY DEVELOP. NO INCLUSION IN KLBF TAF ATTM...WITH COVERAGE TOO
ISOLATED.

&&

.FIRE WEATHER...
ISSUED AT 346 AM CDT TUE MAY 14 2013

FIRE CONCERNS WILL BE HIGH TO EXTREME FOR PARTS OF THE AREA TODAY.
WELL ABOVE NORMAL...AND NEARING RECORD HIGHS FOR PORTIONS OF THE
AREA ARE EXPECTED THROUGH THE AFTERNOON. A RELATIVELY DRY AIRMASS
WILL BE IN PLACE...WHICH WILL DROP RELATIVE HUMIDITY INTO THE TEENS
TO LOWER 20S. A COLD FRONT WILL DROP SOUTH ACROSS THE FORECAST AREA
THROUGH THE DAY...WHICH WILL PROVIDE A SWITCH IN THE WINDS TO THE
NORTH WITH SOME GUSTY WINDS TO AROUND 20 MPH BEHIND THE FRONT IN
ZONES 208 AND 209. WINDS LIGHTER OVER REMAINING ZONES THIS AFTERNOON
GENERALLY 5 TO 15 MPH. ALTHOUGH THERE IS THE POSSIBILITY FOR DRY
LIGHTNING LOWEST RELATIVE HUMIDITY IS NOT EXPECTED TO BE REACHED.
THEREFORE THE FIRE WEATHER WATCH HAS BEEN CANCELLED...AND WILL
DETAIL THE FIRE DANGER IN FIRE WEATHER FORECAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ROBERG
LONG TERM...TAYLOR
AVIATION...ROBERG
FIRE WEATHER...ROBERG
Hazardous weather outlook, May 14, 5:09 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 AM CDT TUE MAY 14 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-151015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
509 AM CDT TUE MAY 14 2013 /409 AM MDT TUE MAY 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG A WEAK FRONT. GUSTY WINDS WILL BE POSSIBLE
WITH ANY THUNDERSTORMS.

FIRE DANGER WILL BE VERY HIGH THIS AFTERNOON AND EVENING.
TEMPERATURES IN THE UPPER 80S AND 90S ALONG WITH DRY AIR WILL
CAUSE LOW RELATIVE HUMIDITY. IN ADDITION...ISOLATED THUNDERSTORMS
ARE POSSIBLE AS A FRONT MOVES THROUGH CENTRAL AND SOUTHWEST
NEBRASKA IN THE LATE AFTERNOON...WHICH COULD PRODUCE DRY
LIGHTNING AND GUSTY WINDS. ANY FIRES THAT START WOULD HAVE THE
POTENTIAL TO SPREAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE FOR THURSDAY THROUGH SUNDAY. AT
THIS TIME...THE HIGHEST CHANCES FOR SEVERE STORMS WILL BE FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

Nearby

Red Flag Warnings in Nebraska, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.